WHAT’S BEING CLAIMED:
- The very first case of a severe allergic reaction to penicillin in semen was recently published in the BMJ Case Reports journal.
- The case reports a woman who was diagnosed with anaphylaxis after performing oral sex on her partner who was taking amoxicillin during that time for an ear infection.
- It turned out that the woman who exhibited symptoms like vomiting and breathing problems had an allergy to penicillin, an antibiotic related to amoxicillin.
A sexual encounter that caused a woman in Spain to develop serious and life-threatening allergies possibly triggered from exposure to her partner’s semen, was revealed in a case report published in the journal BMJ Case Reports on March 8.
Diagnosed with anaphylaxis, a severe allergic reaction affecting the whole body, the 31-year-old woman broke out in hives and experienced vomiting and breathing difficulties after engaging in oral sex with her 32-year-old male partner.
At that time, the woman wasn’t under any medications and hasn’t eaten any unusual foods. But the doctors soon found out that her partner was taking antibiotic amoxicillin to treat an ear infection. Amoxicillin and penicillin belong to one family of antibiotics, and the woman later disclosed that she is allergic to penicillin.
To treat her allergic reaction, medications including epinephrine were administered to the woman. Within 6 hours, her breathing improved and became normal. She was fully recovered a week later.
Although allergies to semen are unusual, there have been reports before where people were found to be allergic to drugs that have found their way into the man’s seminal fluid. In theory, the authors said that amoxicillin could become concentrated in semen.
According to Susana Almenara, case report co-author from the Department of Clinical Pharmacology at General University Hospital of Alicante in Spain, the case study was the very first to report on anaphylaxis linked to amoxicillin in a partner’s semen.
Furthermore, after the authors read about people concerned on having allergic reactions to drugs in their partner’s semen on the internet, they wrote that it is essential for clinicians to be “aware of this phenomenon … to inform and prevent potentially serious reactions in sensitized patients.” The use of condoms was also recommended by the authors.
While the authors cannot fully prove that amoxicillin-containing semen caused the woman’s allergic reaction because she failed to show up for a follow-up appointment, it remains to be the most likely cause.
Source: Live Science